High Blood Pressure a Cancer/Chemo Side Effect?

My dad has received 2 rounds of chemo treatment for his SCLC - cisplatin & etoposide. As you all know from my previous posts, I already have huge problems with the "oncologist" he has seen. This past week during his appointment they of course took his blood pressure and after several readings it was 171/115. The nursing staff told him he should probably follow up with his general practitioner, which he did. His GP saw him that afternoon & his BP was up over 180/120, not sure exactly what it was though. GP prescribed him Lisinopril and told him to follow up with him in 4 weeks. My dad has never had a high BP before, even when he went to his last onc appt last month it was perfectly normal. Can high blood pressure be caused by lung cancer? Can his chemo treatments cause high blood pressure? Maybe I'm just jaded & distrustful of medical doctors at this point but should his GP have been a bit more concerned or is he getting what he needs just by taking the med? I just hate that more things seem to be going wrong with him and no one knows why...

Report post

7 replies. Join the discussion

Depending on where dads cancer is can also cause high blood pressure. If wrapped around certain arteries can change vital signs, some chemo drugs can also raise the blood pressure, I would check with the oncologist about the chemo medications he is on, that is a very high blood pressure and it is good he is being treated for it with that medication they prescribed.
also some people do get high blood pressure when they get cancer, there are so many systems in the body that can be affected by lung cancer including different hormones that also affect blood pressure.
thanks and good luck with dad.
From Sandy

Report post

I went through the same chemo cocktail your Dad is getting, I'm nsclc 3b, my blood pressure went low, but I also had 6 weeks of radition, my rad dr told me the radiation caused the low blood pressure, I took lisinopril for years prior to my cancer, its a good drug very little side effects if any.

Report post

Some chemo drugs, avastin, I think for one, will cause high blood pressure. Mine is controlled with lisinopril.

Report post

I think I remember that during my mom's treatment her BP went a little high too. Hers had always been rather low and then when she was being treated for her SCLC, I remember she had a period that is was somewhat high. It eventually straightened out. Take care!

Mary

Report post

When I was diagnosed, I had mild high blood pressue which was well controlled with Diovan HCT. During my radiation and chemo my blood pressure became very low. My last chemo treatment (carbo/taxol) was in Dec 08. As of the begining of March 09, I became NED. I have not taken any cancer meds since Dec.

My BP has gone up dramatically and so has my blood sugar. My BP meds have been increased (I'm still testing a bit high) and I have an appt to see my GP to see if I've now become diabetic.

Since I am NED, the only thing I can attribute this to is the fact that when I was diagnosed, I went from being very active to being very sedentary and stayed this way from 8/08 until 2/09. My cardiologist also feels this has contributed to my current situation.

In the begining of March I started excercising again - walking 5 days a week and working in the garden. I'm starting to see improvement in my stamina but won't know about the BP and sugar until I see the GP.

Anyway, the point of this long post is that a change in Dad's activity level could also affect his BP.

Report post

My blood pressure went very high while being on a trial which included Avastin along with Cisplatin and Gemzar. It initially went up after surgery when I was still connected to the Epidural, which I understand also makes blood pressure rise. My doctors kept adding another med until I got up to taking 4 different kind (before surgery having a perfect blood pressure reading). I have slowly dropped 3 of the meds (over a 9 month period) and now take about half dosage of one pill. Chemo takes quite a while to get out of your body.

Karen

Report post

some chemo drugs can raise the pressure, but. . . the chemo nurses should be monitoring this prior to, during and after a chemo session.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders